How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Board Certified Veterinarian
Category: Veterinary
Satisfied Customers: 17092
Experience:  General practice veterinary surgeon with extensive experience in a wide range of species.
60269376
Type Your Veterinary Question Here...
Dr. B. is online now
A new question is answered every 9 seconds

My old 15 year old scottie has collapsing trachea and he was

Customer Question

my old 15 year old scottie has collapsing trachea and he was only just starting to show signs of coughing/honking on occasion. He got groomed today, and I forgot to mention his diagnosis - i believe they must have used a noose when they groomed him - he is honking and spitting up foam and can't get air. He is wheezing and is weaker than normal in his legs -I am so concerned for him - I gave him an anxiety/calming pill and a half a prednisone i had left from last summer for allergies. Is this life threatening at this point? I am up with him tonight. please give me some advise - i song want him to suffer.
Submitted: 9 months ago.
Category: Veterinary
Customer: replied 9 months ago.
he is sleeping right now - the coughing usually occurs about every half an hour to 45 minutes. I look forward to hearing from a vet very soon.
Customer: replied 9 months ago.
i need a response asap - i cannot wait a day to hear back from someone
Expert:  Dr. B. replied 9 months ago.
Hello, I am sorry that non of my colleagues were available to help you sooner.
If you would still like help, can you tell me:
Has he settled at all with the steroids? What milligrams dose did you give? How much does her weigh?Are his gums pink or pale/white?
Customer: replied 9 months ago.
he is very overweight - he has had there more episodes - i think it was half a 100 mg His gums are pink - he is very alert - he just went outside to go to the bathroom - he i seemingly uncomfortable and is breathing heavily and panting
Customer: replied 9 months ago.
three more episodes - sorry for the typos - I am wiped
Customer: replied 9 months ago.
he shakes head a lot, too.
Customer: replied 9 months ago.
his head.
Expert:  Dr. B. replied 9 months ago.
No worries at all, I fully understand.Now you did right giving him a dose of steroid as it is a good anti-inflammatory for situations like this. The only caveat is that it can cause panting as a side effect. Therefore, we can not really say whether the current panting is part of the initial issue or a side effect from the steroids. And while I am concerned that his is still coughing and that airway still sensitized and inflammed, its good that his gums are pink just now (as this tells us that his oxygenation is good). Therefore, if those gums are pink, we don't likely have an emergency situation. Still with his continued signs I do think it best to have him seen. That way we can make sure he is not still suffering with the traceha and have his local vet start bronchodilators or possibly tweak that steroid dose to get him settled....
Expert:  Dr. B. replied 9 months ago.
Otherwise, we could also try to soothe the throat with a mild cough suppressant to see if we can settle him. For this we could give a few millilitres of plain honey or honey/ glycerin cough syrup ( avoiding cold meds that are not dog friendly). As well if he is shaking his head, its like due to irritation from grooming. With that we can gently rinse the ears with cool water +/- apply OTC hydrocortisone to the ear edged if inflamed or showing razor burn.
Expert:  Dr. B. replied 9 months ago.
Overall, those pink gums do tell us that he is oxygenating properly and makes this less likely to be an emergency situation. Though we do want to keep a close eye and if that steroid dose isnt getting him settled, we'd want to consider having him seen for further treatment to ensure we get him back to normal as quickly as possible.
All the best,
Dr. B
Customer: replied 9 months ago.
is there a possibilty the trachea which was already compromised is bruised or swollen and will go down, or will he most likely continue to live with these new recurring and frequent symptoms? Not a vey godd quality of life.
Customer: replied 9 months ago.
I will call his regular vet when they get in this morning - he suffers such trauma when he goes there i dont want to bring him in if I dont have to.
Customer: replied 9 months ago.
what is " few millitrites" of honey add up to?
Customer: replied 9 months ago.
another couple espisodes, too, now that he is awake
Expert:  Dr. B. replied 9 months ago.
Hi again,
Brusinf and inflammation from these kinds of situations are transient and will heal. We would not expect this to cause long term harm for him. It's just a case of getting the inflammation down and any bruising healed other him back to how he was. Otherwise, you cannot over dose boney. So if he is quite large we could give 3-4 ml to start and repeat as needed.
Take care,
Dr B
Expert:  Dr. B. replied 9 months ago.
Goodness, do pardon my autocorrect being silly. Brusing heals in time and honey cannot be overdosed.
Dr. B
Customer: replied 9 months ago.
ok - so a teaspoon?
Customer: replied 9 months ago.
no worries - mine was way worse!
Customer: replied 9 months ago.
he is alert and looking out the window - if, in fact, these episodes will dissipate, I don't think he is ready to go. Breaks my heart to see him suffer,
Customer: replied 9 months ago.
any other homeopathic remedies that you know of - the meds are just not good for this old guy.
Customer: replied 9 months ago.
are you still there?
Customer: replied 9 months ago.
are you still there? he is barking at a dog outside and seems to be able to bark fine.
Customer: replied 9 months ago.
hmmm.... i guess you have checked out.
Expert:  Dr. B. replied 9 months ago.
I promise I didn't. I am actually on a train and the reception is spotty. And it seems my reply didn't get through. Let me retype just now.
Customer: replied 9 months ago.
ok
Expert:  Dr. B. replied 9 months ago.
What I said before internet failed me was that there aren't many proven beneficial homepathic options we have for these kinds of cases. Still he could benefit ( once the steroids are out of his system) from slippery elm.
Take care,
Dr. B
Customer: replied 9 months ago.
thanks - i can try that.
Expert:  Dr. B. replied 9 months ago.
You are very welcome, my dear.
All the best,
Dr. B
Expert:  Dr. B. replied 9 months ago.

**I hope all is well with your wee one. If possible, I would be grateful if you can rate my recent answer to your question, as this is the only way I am credited for helping you (this is at no extra cost to what you have paid already). If you have any lingering questions, please reply to me. I will be happy to continue further and do everything I can to provide you with the service you seek. Thank you. :)